Oklahoma, 2021

Heat in Oklahoma, June 9, 2021

June 9, 2021 · NWS OUN · 1 event in 1 county or zone

Hot temperatures and humidity combined to lead to a period of oppressive heat on the 9th through the 13th, with heat advisories issued for much of central and western Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures and humidity combined to lead to a period of oppressive heat on the 9th through the 13th, with heat advisories issued for much of central and western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 11:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jun 9, 11:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1254 PM CDT Wed Jun 9 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(Today and tonight)
Issued at 526 AM CDT Wed Jun 9 2021

Low level temperatures warm significantly today. The very high
dewpoints will keep temperatures themselves in check but heat
index values will rise into the mid-upper 90s east and 100-110
central and west.

A dryline will set up in the Oklahoma and Texas panhandles today.
As the SPC outlook indicates, there could be enough of a dryline
circulation to get isolated thunderstorms to develop. Right now,
the dryline looks to set up far enough west of the 100th meridian
that any storms that might develop will likely remain west of the
area, and do not see enough of a signal to include 20 POPs in the
west. We will have some low chances of storms in north central
Oklahoma this evening as there is some low potential of storms in
eastern Oklahoma to build northwest into north central Oklahoma
and the GFS, ECMWF and Canadian all have some QPF signal here.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 321 AM CDT Wed Jun 9 2021

Hot and muggy conditions continue as the mid-level ridge
dominates the synoptic pattern for our region. Daytime highs will
become increasingly hotter Thursday and then Friday, though have
modified NBM output with CONSMOS for both days given the amount of
moisture present. Widespread heat indices of 100 to 105 F are
expected with a small area across southwest OK and north TX near
110 F. With HI borderline for Heat Advisory criteria, will hold
off on advisory issuance for now.

Will have to pay attention to thunderstorm chances for Thursday
afternoon/evening as forecast soundings indicate extreme
instability ahead of the dryline as it moves into western
Oklahoma. It appears there may be a small window of time where
CIN diminishes substantially over a portion of western Oklahoma.
With warm air aloft and the mid-level ridge in place, however,
mid-level subsidence may negate any updraft attempts.

A cold front pushes into northern Oklahoma and stalls over
north/west Oklahoma on Friday. The evolution of the front from
that point is unclear, and indications are that the boundary may
gradually wash out on Saturday. Regardless, hot conditions
continue over the weekend, with temperatures trending downward
towards climatology next week. Relief from 70 degree dewpoints
does not appear to occur for much of central and eastern Oklahoma
until early next week. A few rounds of nocturnal MCSs may still
impact the area (beginning Saturday night and into early next
week). There is still significant model disparity, and so POPs
remain low for now.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Wed Jun 9 2021

A few patches of clouds with ceilings at 1,000 to 1,500 feet
remain over parts of Oklahoma at midday. These clouds should thin
and become scattered, with bases rising to around 3,000 feet. Many
areas will become clear this afternoon. Cloud redevelopment
appearslikely tonight, though timing and location are
problematic. Bases may be lower than what is in the TAFs around
sunrise. Later forecasts will refine the timing/heights, though
ceilings will likely be quite variable, owing to the blotchy
nature of the cloud cover.

CmS
&&

.UPPER AIR...
Issued at 1249 PM CDT Wed Jun 9 2021

No Upper Air flights are currently planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  74  92  74 /  10  10   0   0
Hobart OK         97  73  99  74 /   0   0   0   0
Wichita Falls TX  95  75  96  74 /   0   0   0   0
Gage OK           96  70  99  72 /   0   0   0   0
Ponca City OK     89  72  93  74 /  10   0  20  10
Durant OK         89  74  91  73 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....01
AVIATION...23
Hazardous weather outlook, Jun 9, 3:27 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
427 AM CDT Wed Jun 9 2021

OKZ004>048-050>052-TXZ083>090-100930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
427 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat Index...
Heat index values this afternoon will reach the triple digits
across western and central Oklahoma and western north Texas, and
the mid to upper 90s across the east.

.Thunderstorms...
There is a slight chance of thunderstorms across north central
Oklahoma this evening, but severe weather is not expected.

Farther west, a dryline will develop in the Oklahoma and Texas
panhandles. Isolated thunderstorms may develop near the dryline
this afternoon, but if storms do develop, they will most likely
remain in the panhandles. There would be a marginal risk of severe
thunderstorms in far western Oklahoma and far western sections of
north Texas if thunderstorms do move farther east than expected,
but this appears unlikely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat Index...
Heat index values will reach 99 to 110 again on Thursday
afternoon.

.Thunderstorms...
There are low chances of thunderstorms Friday night through
Saturday, Sunday night and again Tuesday across portions of the
area. Thunderstorms will not be widespread, and the potential for
severe weather is low.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
June 9, 12:00 PM CST to 6:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

More than 75 heat-related emergency calls were received in the OKC area during this stretch of hot weather.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969473.